Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Dec 15, 2018, 9:44 AM EST for Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It took effect at Dec 15, 2018, 11:11 AM EST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2018, 9:44 AM EST (14:44 UTC)
- In effect from
- Dec 15, 2018, 11:11 AM EST
- Expired
- Dec 16, 2018, 11:16 PM EST
- In force
- 36 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Dan River at STP near Danville (DVLV2). The gauge peaked at 20.56 ft at Dec 15, 2018, 11:00 PM EST.
- Action stage
- 18 ft
- Minor stage
- 21 ft
- Moderate stage
- 26 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02075045, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Dec 15, 9:32 AM EST, 12 minutes earlier.
Area forecast discussion, Dec 15, 9:32 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
932 AM EST Sat Dec 15 2018
.SYNOPSIS...
An upper low over the Deep South will slowly progress into the
central Appalachians through tonight. A brief period of upslope rain
and snow showers are possible Monday night across the western
mountains. Drier weather as high pressure builds in Monday night
through midweek. Above-normal temperatures are expected through the
weekend into much of the upcoming workweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 932 AM EST Saturday...
Vertically-stacked low pressure is centered over Alabama and
Tennessee border this morning will lift northeast this afternoon
into tonight. Periods of rain,drizzle and fog will continue
this morning then taper off to scattered showers this afternoon
into tonight. Flood watch remains in effect for this morning
into this afternoon for rain fall combined with snow melt.
Updated qpf with WPC latest forecast for this morning. Adjusted
the temperatures for this morning utilizing the latest surface
obs, their trends, and then blend in the GLAMP to capture some
of the cool temperatures this morning. More changes later
today...
As of 400 AM EST Saturday...
Moist air mass over melting snowpack still is contributing to a fair
amount of fog, with lowest visibilities tending to be in the higher
terrain in the Blue Ridge and points west. SPS for periods of fog
still is in effect till 11z/6am. Though rains have proven to be
pretty light to this point and only an additional third to three-
quarters of an inch of rain are expected, will continue the Flood
Watch until expiration as rivers are showing more response to
snowmelt and rain.
Otherwise, vertically-stacked low pressure is centered over central
MS early this morning. This feature, along with residual in-situ
wedge across the Piedmont of VA/NC, will be the main weather maker
over the next 24 hours, as this wound-up cyclone gradually fills and
progresses into the Blue Ridge by overnight tonight. While rain to
this point has proven to be pretty gradual and light - with periods
of drizzle at times - regional radar is showing a rather solid line
of steadier rains from eastern KY southward through the Tri-Cities
region in east TN on southward into west-central SC. This band
likely is being enhanced by the leading edge of strong upper-level
diffluent flow on the eastern periphery of the vertically-stacked
low. HRRR and RAP guidance appear to have the best handle on this
feature, which progresses this band of steady rain through the
morning hrs to the northeast between 11-15z/6-10 am. While that will
continue to bring river levels up higher, it's looking like once
this rain band exits into northern Virginia by late this morning,
that may be it for significant precipitation until later this
evening. GOES water vapor product sampling the mid-levels of
atmosphere shows significant dry layer that progresses immediately
behind this steadier rain band, which will likely only maintain low
clouds and a slight to low Chance PoP generally progressing
from south to north for afternoon. Still, stable stability
profile atop strong warm advection (850 mb temps in excess of
+10C) will maintain abundant cloud cover with either very light
rain or drizzle by afternoon. Will also continue to carry over
mention of fog in most areas, especially where snowpack remains,
but visibilities shouldn't support dense fog at least through
afternoon. HREF visibility prog generally shows visbys between 2
and 5 statute miles this afternoon. Temperatures and dewpoints
will be slowly but steadily climbing through the day, with both
being within a few degrees of each other. Highs in the mid/upper
40s, with low-mid 50s possible in far southwest VA and into
Mercer County.
For tonight, upper low begins progressing into the southern
Appalachians and Blue Ridge. Upper low will extend a 700-500 mb
inverted trough from its center northeast into northern/central VA.
Rain should become more focused in wrap-around fashion to the
north/west of the this trough axis, mainly across the NW NC
Mtns/Blue Ridge/I-81 corridor westward. Shown Likely to low end
categorical PoPs, but rain amounts should be less than a quarter-
inch. What's less certain is potential for lower visibility
fog, perhaps dense at times, across the Piedmont and VA/NC
foothills east of the upper cyclone's path. Visibility progs
from high res models - HREF, NAMNest and NAM-12km - show a
considerable coverage of quarter-mile visbys in this broad area
after 06z. Think this may be overdone as cold advection aloft
will likely help to mix out shallow inversion; that said, it's
possible either SPS or a dense fog advisory may be needed for
parts of this area tonight if confidence is greater on
occurrence. Have included areas of fog in most areas this
evening. Northwest winds at elevation will begin to increase as
well, but gusts should be below 30 kts. Lows mainly in the upper
30s to low 40s, though with low/mid 30s across higher
elevations such as Mt Rogers and the higher peaks in Watauga
County.
Forecast confidence is overall moderate to high. Biggest
uncertainties in this period are on coverage/intensity of fog
tonight.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 415 AM EST Saturday...
Widespread low clouds, fog, and drizzle likely across much of
the forecast area early Sunday as the weakening vertically
stacked upper low drifts into northern VA. Best chance of
measurable precipitation will be west of I-81 and across the
mountains where weak upslope component, upper troughing, and
weak cold advection will be in place along with a minor
deformation zone. Conditions will improve very slowly through
the day Sunday with cloudy conditions likely lingering much of
the day, especially west of the Blue Ridge. Precipitation will
decrease, but may not end entirely in the western mountains.
Clouds will continue to hold temperatures down, but with no
significant change of air mass or Arctic air mass in the works,
temperatures will still be increasingly mild and above normal
with lows only in the 30s and 40s and highs in the 50s, in other
words about 10 degrees above normal, despite the clouds,
precipitation, drizzle, and light rain.
Monday, the upper low will lift more quickly into the northeast
U.S. with a short wave ridge edging eastward into the Midwest.
Dry northwest flow will evolve across the region, providing most
of the CWA with clearing skies and mild temperatures. Cold
advection in the northwest flow is modest for this time of year
with no source of Arctic air. Look for temperatures to range
from the 30s in the morning to the 40s west and 50s east by
afternoon with increasing amounts of sunshine. A few snow
showers are possible early in the western mountains, but
probability for this is quite low in this synoptic setup. Winds
may be a bit breezy, especially in the west Monday, but does not
appear to warrant the need for an advisory at this point or even
need to be mentioned in the HWO.
Tuesday will be mostly sunny as the upper ridge drifts eastward
over the region. A very dry air mass at all levels of the
atmosphere is expected providing mostly clear skies, decreasing
winds, and seasonable temperatures. The morning will start out
colder thanks to the modified Canadian high with lows in the 20s
and 30s warming into the 40s and 50s by afternoon.
/Confidence Levels in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Chances - Moderate to High,
Winds - Moderate to High.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 430 AM EST Saturday...
Dry conditions with above seasonal temperatures expected for
Wednesday and Thursday. The upper flow will become increasingly
high amplitude during the period as northern and southern stream
short wave energy begin to combine over Texas helping to develop
a deep full latitude trough. This trough promises to bring about
some significant changes to our weather by the weekend in the
form of precipitation, wind, and colder temperatures. Friday,
clouds will be on the increase as well as warmer southerly flow,
however the current models project massive deepening of the
upper trough into the deep south, meaning that this system will
be very slow to move through the eastern U.S. Deep southerly
flow promises to bring copious amounts of moisture into our area
Friday night and Saturday, just beyond this forecast period.
Flooding would appear to be the main concern at this point, but
again just beyond the current forecast analysis period. More on
this system tomorrow. At any rate, temperatures will be well
above freezing on the front side of this system, thus no
significant winter precipitation is expected through the
upcoming week.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 549 AM EST Saturday...
Poor flying conditions expected through the 12z TAF period with
low clouds, rain, drizzle and fog.
Largely IFR to LIFR conditions prevail across the TAFs and will
continue to do so as more rain lifts atop low-level wedge.
Period of steadiest rain expected through 16z, then becoming
more of a drizzle or very light rain thereafter through mid-
evening. Foggy conditions especially near residual snowpack will
continue at most TAFs. By tonight, expect wrap-around rain to
blossom at Lewisburg and Bluefield, while areas of fog and
drizzle will be more likely along and east of the Blue Ridge.
Potential exists for VLIFR dense fog overnight at Lynchburg and
Danville, though will leave as period of half-mile fog at these
terminals. Winds light and variable through much of the period,
though will become southwest 4-6 kts late in the TAF period at
Danville. There is the potential for low-level wind shear
Saturday afternoon along and north of I64 as light easterly
winds increase to around 40 kts. The 850 mb low level jet will
pivot quickly to the north Saturday evening.
Forecast confidence is medium to high on ceilings, visibilities
and winds during the TAF period.
Extended Aviation Discussion...
The upper low is expected to move east of the area Sunday.
Though generally improving ceiling/visby trends will result,
still will have scattered MVFR conditions with showers and low
cigs mainly in the western mountains. A transition to VFR
expected Monday and Tuesday as drying takes place. VFR
conditions will continue Wednesday.
&&
.HYDROLOGY...
As of 359 AM EST Saturday...
Flood watches remain in effect roughly from I-81 and the NC
mountains east through late Sat afternoon.
Rainfall to this point has generally been an inch or less
according to multisensor precipitation estimates. Gradual/light
rainfall rates have largely transpired, working in tandem with
snow melting from above normal temperatures. As a result, most
mainstem rivers have been showing slow but steady rises since
this evening. An additional third to as much as three- quarters
of an inch of rain is expected through today. This additional
rainfall along with ongoing snowmelt should result in continued
slow rises Saturday into Saturday evening.
Ensemble forecasts for the rivers continue to show greatest
potential for flooding along the Dan River basin. A Flood
Warning is in effect until further notice at South Boston. Flood
warnings may also be needed at Danville and/or at Paces today,
but less basin-average rainfall has lowered confidence that
flood stage would be met at either site. Will continue to
monitor trends in river level.
The rest of the river basins should see continued slow rises
Saturday, and while a few gaged sites may reach action stage
levels on the Roanoke and James Rivers, none are presently
expected to reach flood stage.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 6 PM EST this evening for VAZ012>017-022>024-
032>035-043>047-058-059.
NC...Flood Watch until 6 PM EST this evening for NCZ001>006-018>020.
WV...None.
&&
SYNOPSIS...AL
NEAR TERM...AL/KK
SHORT TERM...RAB
LONG TERM...RAB/WP
AVIATION...AL
HYDROLOGY...AL/WPHazardous weather outlook, Dec 15, 4:37 AM EST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 437 AM EST Sat Dec 15 2018 NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-160945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 437 AM EST Sat Dec 15 2018 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>011-018>020-WVZ042>044-507-508-160945- Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 437 AM EST Sat Dec 15 2018 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 8:38 PM EST | River Flood Warning | RNK | Halifax | 4 days |
| Dec 15, 9:44 AM EST | River Flood Warning | RNK | Halifax | 65 hr |
| Dec 15, 2:06 PM EST | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 19 hr |
| Dec 15, 2:06 PM EST | River Flood Warning | RNK | Charlotte, Halifax | 65 hr |
Nearby
River Flood Warnings in Virginia, 2018River Flood Warnings in North Carolina, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.